While most people who use Tramal do so safely, the potential for addiction and overdose should not be ignored. According to the U.S. Centers for Disease Control and Prevention, deaths from prescription drug overdoses, including opiates such as Tramal, tripled during the period between 1999 and 2008. Overdosing on this drug can be fatal, so anyone taking it should become familiar with and learn to recognize Tramal overdose symptoms.
“…the potential for addiction and overdose should not be ignored.”
Combining Tramal with other drugs or alcohol can increase the risk of overdose, so be especially vigilant if you or someone you know has purposefully or accidentally mixed drugs. If someone you know frequently takes more than his or her prescribed dose of Tramal or mixes Tramal with other drugs, call 1-888-287-0471 to learn more about how to get them treatment and reduce the risk of an overdose.
Tramal and Tramadol
Tramal is a prescription pain reliever that contains the active ingredient tramadol or its derivative tramadol hydrochloride. Tramal is prescribed to treat moderate-to-severe pain, and its method of action is similar to narcotics such as codeine and morphine. However, tramadol is not as strong as other opiates, so the addiction potential is lower than with many other opiate drugs. Overdose on Tramal is still a possibility, however, and anyone experiencing Tramal overdose symptoms should report to a hospital as soon as possible.
According to the U.S. Centers for Disease Control and Prevention, there were over 500,000 emergency room visits for abuse of prescription opioids, such as Tramal, in 2009.
Tramal Overdose Symptoms
While overdosing on Tramal can cause different symptoms in different people, there are some specific signs that are known to be associated with taking too much of this medication. The known symptoms of an overdose from Tramal include:
- Extreme drowsiness
- Muscle weakness
- Clammy skin
- Slowed heartbeat
- Shallow breathing
- Cardiac arrest
“…anyone experiencing Tramal overdose symptoms should report to a hospital as soon as possible.”
If you notice any of these Tramal overdose symptoms in someone who is taking the drug, bring the person to a hospital, even if you think he or she did not take a high dose of this medication. Other medications in the bloodstream or certain medical conditions can cause a person to experience an overdose with lower doses of Tramal than would normally be required.
Combining Tramal and Other Drugs
Combining Tramal with other drugs, including over-the-counter medications, can increase the risk of an overdose. In particular, it is especially important not to take Tramal along with alcohol, other prescription pain relievers, sedatives, and medication for mental illness, anxiety or depression. These drugs can all act on the body to make it more susceptible to the effects of Tramal. Also, combining these drugs can cause different symptoms than the typical Tramal overdose symptoms, so you might not recognize an overdose as easily, increasing the risk of death.
Some people experience seizures while taking Tramal, even when taking the dose prescribed by a doctor.
Methods of Taking Tramal
“Taking a new dose too soon after the last dose can increase your risk of overdose…”
Tramal should only be taken as prescribed by a doctor. Some forms of Tramal are extended-release medications, which means that the pill or tablet breaks down slowly in the body to give you a steady dose over a long period of time. Taking a new dose too soon after the last dose can increase your risk of overdose because the initial dose may still be releasing tramadol into your bloodstream.
Some people who abuse Tramal or other tramadol drugs crush the tablets. They may take the crushed powder orally, dilute it with water for injection it into the bloodstream or inhale it. All of these methods of taking Tramal increase the risk of developing overdose symptoms. Even chewing or crushing the tablets with your teeth when taking them can put you at greater risk of an overdose. If you or someone you know uses Tramal in an inappropriate way, contact 1-888-287-0471 to discuss the signs of Tramal abuse and how to find the best treatment for your particular situation.
Tramal Overdose Treatment
Someone who is experiencing Tramal overdose symptoms requires immediate medical care because proper addiction treatment cannot be performed at home. Tramal overdose treatment may involve the administration of the medication naloxone, although this drug can increase the risk of seizures in some patients. At the hospital, the doctor treating a Tramal overdose will also likely put the patient on a respirator to help prevent a cessation of breathing that could lead to death.